Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy



or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.

PetMD Seal

Advil Poisoning in Dogs

ADVERTISEMENT

Ibuprofen Toxicity in Dogs

 

Ibuprofen is a non-steroidal anti-inflammatory medication commonly used in humans as a pain reliever and to reduce fever. It is available in many over-the-counter formulations (Advil, Motrin, Midol) as well as in prescription strength medications. Though relatively safe for people, ibuprofen can be toxic for dogs and has a relatively narrow margin of safety, meaning that it is safe for dogs only within a very narrow dosage range.

 

Ibuprofen toxicity can occur in both dogs and cats. If you would like to learn more about how it affects cats, please visit this page in the petMD health library.

 

Symptoms

 

Symptoms of ibuprofen poisoning in dogs may include:

 

  • Vomiting
  • Diarrhea
  • Bloody feces
  • Blood in vomit
  • Nausea
  • Lack of appetite
  • Weight loss
  • Gastric (stomach) ulcers and perforation
  • Increased thirst
  • Increased urination
  • Decreased or lack of urine
  • Seizures
  • Incoordination
  • Coma
  • Death

 

Causes

 

Ultimately the cause of poisoning is the ingestion of Advil or other medications containing ibuprofen. However, although most cases of ibuprofen ingestion in dogs is accidental, there are some instances in which pet owners administer ibuprofen-containing medications to their dog believing them to be safe.

 

Ibuprofen inhibits COX enzymes which normally have a protective effect on the mucosal barrier of the gastrointestinal tract, keep blood flowing normally to the kidneys, and help regulate platelet function. When COX enzymes are inhibited, the mucosal lining of the gastrointestinal tract becomes damaged, causing symptoms such as vomiting, nausea, diarrhea, intestinal upset and causing gastric ulcers to form. Reduced blood flow to the kidneys results in kidney damage. Reduced platelet aggregation leads to an increased tendency to bleed abnormally.

 

Diagnosis

 

After asking you questions regarding the dog's medical history, your veterinarian will perform blood and urine test results in order to assess possible kidney compromise and the appearance of gastrointestinal, renal and neurological signs associated with ibuprofen poisoning in dog.

 

 
  • Lifetime Credits:
  • Today's Credits:
Hurry Before All Seats are Taken!
Enroll
Be an A++ Pet Parent! Take fun & free courses to earn badges & certifications. Choose a course»
Around the Web
MORE FROM PETMD.COM